People considering direct-acting
antiviral (DAA) therapy for hepatitis C should first be tested for hepatitis B
virus (HBV) and monitored throughout therapy, as elimination of hepatitis C
virus (HCV) can lead to HBV reactivation and worsening of liver disease,
according to recent updates to American and European hepatitis C treatment
guidelines. On October 4 the US Food and Drug
Administration (FDA) issued a new safety warning about the risk of HBV
reactivation in people treated with DAAs, which in a few cases has led to
serious liver problems or death.
In people with both HBV and HCV, the two viruses seem
to interact and keep each other in check. HBV DNA viral load is often low or
undetectable and HCV is typically the main driver of active liver disease. But
when hepatitis C is cured with DAAs, HBV has an opportunity to reactivate,
often indicated by a rapid increase in HBV DNA and
ALT liver enzyme levels and sometimes jaundice (yellow skin and eyes due to
elevated bilirubin). In severe cases it can lead to fulminant hepatitis,
liver failure and death. This phenomenon may not have been apparent in the
interferon era because interferon alfa is active against both viruses.
The American Association
for the Study of the Liver (AASLD) and Infectious Diseases Society of America
(IDSA) issued new recommendations for HBV/HCV co-infected patients in a
September 16 update to its HCV Guidance: Recommendations for Testing, Managing,
and Treating Hepatitis C, available at www.hcvguidelines.org.
Occurring or flaring up suddenly and with great severity.
- All patients initiating HCV direct-acting antiviral
therapy should be assessed for HBV coinfection with HBsAg, anti-HBs and
- For HBsAg+ patients who are not already on HBV
suppressive therapy, monitoring of HBV DNA levels during and immediately after
DAA therapy for HCV is recommended and antiviral treatment for HBV should be
given if treatment criteria for HBV are met.
Hepatitis B surface
antigen (HBsAg) and hepatitis B surface and core antibodies (anti-HBs and
anti-HBc, respectively) are measured to determine HBV infection status. People who are antigen or antibody positive should
also have an HBV DNA viral load test to see if the virus is actively
Updated guidelines from the European Association for the Study of the Liver (EASL), released last month at a
special meeting in Paris, likewise state
that people coinfected with HBV and HCV can be treated for hepatitis C using
the generally recommended regimens, but "If chronic hepatitis B or
'occult' HBV infection is detected, concurrent HBV nucleoside/nucleotide analogue therapy is indicated."
The EASL guidelines also recommend testing for the
presence of hepatitis delta virus, which only occurs in people with hepatitis B.
'Occult' HBV infection is when HBV DNA is detectable in HBsAg-negative individuals.
The AASLD/IDSA and EASL panels both recommend that
patients who meet criteria for treatment of active HBV infection should start
nucleoside/nucleotide antivirals such as entecavir (Baraclude) or tenofovir (Viread)
at the same time as -- or before -- initiating hepatitis C DAA therapy.
People with low or undetectable HBV DNA levels should
be monitored at regular intervals during hepatitis C treatment and
post-treatment follow-up to check for HBV reactivation, and started on
hepatitis B antivirals if they meet treatment criteria.
People who have resolved HBV infection -- either due
to spontaneous clearance or prior successful antiviral therapy -- should also
be monitored for HBV reactivation during hepatitis C treatment and follow-up.
People who remain susceptible to hepatitis B should receive
the HBV vaccine.
"Cases of HBV reactivation (an increase of the
HBV virus) during or after DAA therapy for HCV have been reported in HBV/HCV co-infected
patients who were not already on HBV suppressive therapy," Raymond Chung,
co-chair of the AASLD/IDSA HCV Guidance Panel, said in a press release announcing the changes. "The severity of
these cases have ranged from mild to severe fulminant liver injury that can be
life threatening. While we do not know how frequently this occurs, the Guidance
Panel recommends HBV testing for all patients beginning DAA treatment for
According to a Drug Safety
Communication issued on October 4, an FDA review identified
24 confirmed cases of HBV reactivation -- either reported to the agency or
described in published literature -- in HBV/HCV co-infected people treated with
DAAs between November 2013 and July 2016. HBV reactivation usually occurred
within 4 to 8 weeks (average 52 days) after starting DAA therapy, and was seen
in people with both detectable and undetectable HBV DNA at baseline.
Some cases resulted in fulminant hepatitis or liver
failure. Among the reported cases, three patients experienced hepatic
decompensation, one required a liver transplant, and two died. Half the
patients received hepatitis B treatment, most of whom then experienced
decreases in HBV DNA and improvement of symptoms. In several cases liver enzyme
elevations were initially mistakenly attributed to DAA toxicity and hepatitis C
treatment was stopped unnecessarily.
The FDA noted that HBV reactivation was not reported
as an adverse event in clinical trials supporting DAA approval because people
with hepatitis B were excluded from these phase 3 studies.
Earlier this year the European Medicines Agency
announced that its Pharmacovigilance Risk
Assessment Committee had started a review of approved DAAs following reports of HBV reactivation in people
treated for hepatitis C. Japan’s Pharmaceuticals
and Medical Devices Agency said it would conduct a similar review.
The FDA will now require a boxed warning for all DAAs.
The warning applies to the following DAAs and DAA coformulations used in
- Epclusa (sofosbuvir/velpatasvir)
- Harvoni (sofosbuvir/ledipasvir)
- Technivie or Viekirax
- Viekira Pak or Viekira
- Zepatier (grazoprevir/elbasvir)
The EMA review also includes Exviera, or dasabuvir alone, which is not sold separately in the
US. The FDA review does not include the older DAAs boceprevir (Victrelis) and telaprevir (Incivo or Incivek), which are used with pegylated interferon.
The FDA advises that people taking DAAs should contact
their healthcare provider immediately if they develop symptoms of liver
problems including fatigue, weakness, loss of appetite, nausea and vomiting, jaundice
or light-coloured stools. However, patients should not stop treatment without
first consulting their provider, as stopping DAAs prematurely could lead to HCV
becoming drug-resistant and limiting future treatment options.